Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 174, NWS Las Vegas, NV

September 16, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 3:09 PM PDT for San Bernardino County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2014, 3:09 PM PDT (22:09 UTC)
Expired
Sep 16, 2014, 6:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 119 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:15 PM PDTFLASH FLOODNnw Joshua Tree, CAMEDIA REPORTS HOME SEVERELY BY FLASH FLOODING IN JOSHUA TREE. INFANT WASHED AWAY IN FLOOD WATERS RUSHING THROUGH HOME BUT SURVIVED. TIME ESTIMATED.
Sep 16, 3:30 PM PDTFLASH FLOOD1 Nne Joshua Tree, CAFIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT NOT YEAT AT CAPACITY.
Sep 16, 3:30 PM PDTFLASH FLOOD2 Wsw Joshua Tree, CA*** 1 FATAL *** MEDIA REPORTS 1 FATALITY FROM FLOOD WATERS SWEEPING SUV OFF ROAD
Sep 16, 3:33 PM PDTHEAVY RAIN 02 S Joshua Tree, CAOVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A SPOTTER IN JOSHUA TREE.
Sep 16, 3:37 PM PDTFLASH FLOOD4 N Joshua Tree, CAFIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN JOSHUA TREE
Sep 16, 3:44 PM PDTFLASH FLOOD2 Sw Joshua Tree, CAHOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-571 J/kg
Mixed-layer LCL
2618 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WGUS55 KVEF 162209
FFWVEF
CAC071-170100-
/O.NEW.KVEF.FF.W.0174.140916T2209Z-140917T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 600 PM PDT

* AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR JOSHUA TREE...OR 15 MILES
  WEST OF TWENTYNINE PALMS. THE STORM PRODUCING FLASH FLOODING WAS   
NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  JOSHUA TREE...JOSHUA TREE LAKE CAMPGROUND...YUCCA VALLEY...STATE 
ROUTES 62 AND 247 IN YUCCA VALLEY AND MORONGO VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11660 3415 11646 3423 11644 3424 11611
      3412 11611 3412 11626 3408 11627 3408 11644
      3403 11648 3402 11662

$$

STUMPF
4 follow-up statements
166 
WGUS75 KVEF 162249
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 PM PDT TUE SEP 16 2014

CAC071-170100-
/O.CON.KVEF.FF.W.0174.000000T0000Z-140917T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
349 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 341 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING IN JOSHUA TREE. WATER IS FLOWING INTO 
HOUSES ON NAVAJO TRAIL AND OUTPOST ROAD IN THE JOSHUA TREE AREA. 
HEAVY RAIN CONTINUES TO FALL IN THE WARNED AREA AND RUNOFF FROM THIS 
HEAVY RAIN WILL IMPACT STATE ROUTE 62.

LOCATIONS IMPACTED INCLUDE...
JOSHUA TREE...JOSHUA TREE LAKE CAMPGROUND...YUCCA VALLEY AND STATE 
ROUTE 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11660 3415 11646 3423 11644 3424 11611
      3412 11611 3412 11626 3408 11627 3408 11644
      3403 11648 3402 11662

$$

STUMPF
910 
WGUS75 KVEF 162315
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 PM PDT TUE SEP 16 2014

CAC071-170100-
/O.CON.KVEF.FF.W.0174.000000T0000Z-140917T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
415 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 408 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED TRUCK STUCK 
IN FLOOD WATERS IN JOSHUA TREE AT THE INTERSECTION OF SUNNY VISTA 
AND ALTA LOMA DRIVE. RUNOFF FROM THE EARLIER HEAVY RAIN WILL 
CONTINUE TO IMPACT THE WARNED AREA. 

LOCATIONS IMPACTED INCLUDE...
JOSHUA TREE...JOSHUA TREE LAKE CAMPGROUND AND STATE ROUTE 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3410 11660 3415 11646 3423 11644 3424 11611
      3412 11611 3412 11626 3408 11627 3408 11644
      3403 11648 3402 11662

$$

STUMPF
388 
WGUS75 KVEF 170019
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
519 PM PDT TUE SEP 16 2014

CAC071-170100-
/O.CON.KVEF.FF.W.0174.000000T0000Z-140917T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
519 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 515 PM PDT...TRAINED WEATHER SPOTTERS REPORTED RUNOFF FROM THE 
EARLIER HEAVY RAIN IS STARTING TO SUBSIDE BUT THERE ARE A FEW WASHES 
IN THE JOSHUA TREE AREA THAT ARE STILL FLOWING AND IMPACTING 
PORTIONS OF STATE ROUTE 62.

LOCATIONS IMPACTED INCLUDE...
JOSHUA TREE AND JOSHUA TREE LAKE CAMPGROUND.

LAT...LON 3410 11660 3415 11646 3423 11644 3424 11611
      3412 11611 3412 11626 3408 11627 3408 11644
      3403 11648 3402 11662

$$

STUMPF
635 
WGUS75 KVEF 170051
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT TUE SEP 16 2014

CAC071-170100-
/O.EXP.KVEF.FF.W.0174.000000T0000Z-140917T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
551 PM PDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

THE THUNDERSTORM PRODUCING THE HEAVY RAIN HAS MOVED OUT OF THE AREA 
AND ANY RUNOFF HAS LIKELY ENDED.

LAT...LON 3410 11660 3415 11646 3423 11644 3424 11611
      3412 11611 3412 11626 3408 11627 3408 11644
      3403 11648 3402 11662

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:13 PM PDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 16, 1:13 PM PDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT TUE SEP 16 2014

.SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK
EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM
THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON
THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH
THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON
THURSDAY EVENING TO BEGIN A DRYING TREND.
&&

.SHORT TERM...
LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING
HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES
CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD
PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE
STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT
ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY.
DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S.
UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL
WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND
TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS.

SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A
HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE
PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN
THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW
EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH
AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON
DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR
WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING
CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF
CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO
DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO
EARLY TO SAY AT THIS POINT.

.LONG TERM...
HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY
WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW
CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF
FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION,
LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND
ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE
EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE
DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS
THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA
IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE
MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE
AFTERNOON AS THE DRY/STABLE AIR PUSHES IN.

LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL
SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A
CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT
WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON
MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH
CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS
THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS
THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY
INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES
QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW
INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS
PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS.

TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH
TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE
ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER
WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO
INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO
SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING
THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS.
ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED
OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON
THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR
MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS
VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15
KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS
SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM
CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO
THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:26 PM PDTAreal Flood AdvisoryVEFSan Bernardino4 hr
Sep 16, 4:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 16, 4:32 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Sep 16, 4:57 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.